Oklahoma, 2010

Flash Flood in Oklahoma, July 7, 2010

July 7, 2010 · NWS OUN · 1 event in 1 county or zone

A moist, tropical air mass continued over Oklahoma. The high July sun angle, combined with weak convergence along residual boundaries allowed for showers and thunderstorms to develop from north-central into southwest Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A moist, tropical air mass continued over Oklahoma. The high July sun angle, combined with weak convergence along residual boundaries allowed for showers and thunderstorms to develop from north-central into southwest Oklahoma. Heavy rainfall was the main threat, with flash flooding a concern once again. Some areas had received heavy rainfall from previous days, so the ground was extremely saturated at some locations. Parts of Caddo county received continued heavy rainfall, which caused flash flooding south of Carnegie. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT WED JUL 7 2010

.DISCUSSION...
AGAIN... LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN OVER
THE NEXT FEW DAYS. THE SHOWERS AND STORMS IN THE TROPICAL AIRMASS
TODAY HAVE ALREADY DEVELOPED ALONG AN AREA OF CONVERGENCE FROM
WEST OF PONCA CITY TO NEAR EL RENO TO THE WICHITA MOUNTAINS TO
VERNON TEXAS. FARTHER EAST... AN MCV MOVING NORTH IS PRODUCING
WIDESPREAD RAIN IN THE EASTERN EDGE OF THE CWA. WHILE THERE MAY BE
SOME DECREASE IN COVERAGE WITH THE DIURNAL CYCLE AFTER SUNSET... A
COLD FRONT IN KANSAS WILL MOVE INTO NORTHWEST OKLAHOMA THIS
EVENING PROVIDING ANOTHER FOCUS FOR PRECIPITATION DEVELOPMENT.
FLASH FLOOD WATCH WILL BE MAINTAINED. ALTHOUGH RAIN IS ALMOST A
CERTAINTY... THERE IS SOME QUESTION ABOUT OVERALL AREAL COVERAGE
AND HAVE GENERALLY WENT 40 TO 70 PERCENT. THE FRONT AND/OR VARIOUS
CONVECTIVE BOUNDARIES ARE EXPECTED TO REMAIN OVER THE AREA OVER
THE NEXT FEW DAYS AS IS THE HIGH PRECIPITABLE WATER CONTENT OF 1.5
TO 2.5 INCHES... SO LOCALIZED HEAVY RAIN AND POTENTIAL FLOODING
REMAIN A CONCERN. EXTENDED PORTION OF THE FORECAST APPEARS TO BE
IN GOOD SHAPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  86  72  85 /  50  80  70  50
HOBART OK         70  86  70  86 /  50  80  60  50
WICHITA FALLS TX  73  90  73  87 /  40  80  70  70
GAGE OK           67  79  65  85 /  60  70  40  20
PONCA CITY OK     71  83  70  85 /  70  80  70  30
DURANT OK         72  87  73  86 /  50  80  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR OKZ005>048-
     050>052.

TX...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR TXZ083>090.

&&
Hazardous weather outlook, Jul 7, 10:50 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED JUL 7 2010

OKZ004>048-050>052-TXZ083>090-081000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A DEEP LAYER OF VERY MOIST AIR WILL PERSIST OVER THE SOUTHERN
PLAINS... RESULTING IN A CONTINUATION OF SHOWERS AND THUNDERSTORMS.
THE VERTICAL WIND SHEAR WILL REMAIN RELATIVELY WEAK ACROSS THE AREA
THROUGH TONIGHT. HOWEVER... DAYTIME HEATING COULD RESULT IN
SUFFICIENT INSTABILITIES TO SUPPORT A FEW THUNDERSTORMS PRODUCING
BRIEF STRONG WINDS TO NEAR 50 MPH THIS AFTERNOON AND EARLY EVENING.
THE PRIMARY CONCERNS CONTINUE TO BE HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
THE PERSISTENT...GREAT AMOUNT OF MOISTURE IN THE ATMOSPHERE...AND
THE SLOW MOVEMENT OF THUNDERSTORMS... WILL AGAIN SUPPORT LOCALLY
HEAVY RAINFALL. MEANWHILE...AN UPPER DISTURBANCE OVER SOUTHEAST
OKLAHOMA WILL CONTINUE TO DRIFT NORTH AND NORTHWEST TODAY BRINGING A
CHANCE OF HEAVY RAIN TO PARTS OF SOUTHEAST OKLAHOMA. FINALLY...
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR
THIS AFTERNOON AND EVENING NEAR WEAK BOUNDARIES GENERATED FROM
EARLIER THUNDERSTORM ACTIVITY. SEE THE FLASH FLOOD WATCH PRODUCT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
WHILE THE SEVERE WEATHER POTENTIAL WILL REMAIN MINIMAL... THE
POTENTIAL FOR HEAVY RAIN AND FLOODING WILL CONTINUE INTO FRIDAY AS
DEEP TROPICAL MOISTURE CONTINUES TO FLOW INTO THE SOUTHERN PLAINS.
THE FLOODING THREAT MAY BECOME PARTICULARLY WIDESPREAD ON THURSDAY
NIGHT AND EARLY FRIDAY...AS A COLD FRONT CONVERGES WITH EVEN DEEPER
TROPICAL MOISTURE MOVING UP FROM THE GULF COAST.

ALTHOUGH PRECIPITATION CHANCES WILL DECREASE SOMEWHAT BY FRIDAY
NIGHT...THE MOISTURE CONTENT IN THE ATMOSPHERE IS NOT EXPECTED TO
DECREASE IN ANY SUBSTANTIAL WAY. THUS...THERE WILL BE A RISK OF
FLOODING WHEREVER STORMS CAN DEVELOP...EVEN GOING INTO THE UPCOMING
WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY MORNING.

CJS/30

In the hours before

Special weather statement, Jul 7, 2:29 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
329 PM CDT WED JUL 7 2010

OKZ024-072100-
CANADIAN OK-
329 PM CDT WED JUL 7 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

AT 329 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES NORTH OF CONCHO TO 6 MILES WEST OF UNION CITY...MOVING EAST AT
10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3573 9774 3534 9784 3536 9787 3536 9792
      3537 9794 3536 9796 3536 9800 3538 9802
      3538 9812 3538 9813 3573 9806

30

The radar

The Altus AFB radar (KFDR), 71 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Caddo

When
July 7, 2:35 PM CST to 4:35 PM CST
Where
Caddo County, 8.05 mi W of Boone to 7.46 mi W of Boone
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.920, -98.600

Water completely covered Highway 19 with several inches of water. The road had to be temporarily closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253562.